Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 165, NWS Jackson, KY

July 18, 2012McCreary County, Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2012, 2:40 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 2:40 PM EDT (18:40 UTC)
Expired
Jul 18, 2012, 3:15 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY

The radar

The Louisville radar (KLVX), 148 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:45 PM EDTTSTM WND DMGFaubush, KYNUMEROUS TREES DOWN IN BURTON SUBDIVISION OFF RICHARDSON ROAD.
Jul 18, 3:20 PM EDTTSTM WND DMG2 Se Kidder, KYTREES DOWN ON ROCKY BOTTOM ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2917 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WUUS53 KJKL 181840
SVRJKL
KYC147-199-231-181915-
/O.NEW.KJKL.SV.W.0165.120718T1840Z-120718T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  SOUTHWESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR MILL SPRINGS...OR 8 MILES
  NORTH OF MONTICELLO...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MILL SPRINGS...STEUBENVILLE...FRAZER...BETSEY...QUINTON...KIDDER...
  GREGORY...DELTA...DENNEY...RITNER...SLAVENS...KIDDS CROSSING...
  GREENWOOD AND PARKERS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3696 8494 3696 8490 3699 8485 3705 8491
      3708 8491 3712 8491 3714 8487 3686 8445
      3669 8462 3692 8495
TIME...MOT...LOC 1840Z 308DEG 17KT 3693 8479
WIND...HAIL 60MPH <.50IN

$$

DUSTY
1 follow-up statement
749 
WWUS53 KJKL 181908
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT WED JUL 18 2012

KYC147-199-231-181915-
/O.CON.KJKL.SV.W.0165.000000T0000Z-120718T1915Z/
MCCREARY KY-PULASKI KY-WAYNE KY-
308 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WAYNE...SOUTH CENTRAL PULASKI AND CENTRAL MCCREARY COUNTIES UNTIL 315
PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR DELTA...OR 10 MILES EAST OF
MONTICELLO...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  DENNEY...RITNER...SLAVENS...KIDDS CROSSING...GREENWOOD AND PARKERS
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3691 8483 3696 8481 3697 8478 3699 8467
      3686 8445 3669 8462 3683 8482
TIME...MOT...LOC 1908Z 308DEG 17KT 3685 8466
WIND...HAIL 60MPH <.50IN

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 PM EDT, 24 minutes earlier.

Area forecast discussion, Jul 18, 2:16 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
216 PM EDT WED JUL 18 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 155 PM EDT WED JUL 18 2012

ONGOING SEVERE THUNDERSTORMS AND FLASH FLOODING HAS KEPT THE FCST
BUSY. MOST ACTIVITY OCURRING ON OUTFLOWS FROM PREVIOUS STORMS WITH
GENERAL MOTION TO THE SE AT 5KT OR LESS. HEAVY RAIN WITH PW VALUES IN
EXCESS OF 2 IN AND SLOW MOTION HAS RESULTED IN LOCALITIES WITH ROADS
CLOSED WITH HIGH WATER. THE WORST OF THE STORMS ARE MOVING OUT OF OUR
ERN COUNTIES WITH ADDITIONAL STORMS IN OUR SRN COUNTIES. CLOUD COVER
AND PCPN HAS HELD THE TEMPS DOWN AND DO NOT EXPECT MUCH RECOVERY THIS
AFTERNOON. AFTER SUNSET THE CONVECTION WILL DIMINISH BUT THE PCPN HAS
INCREASED DWPTS AND DO NOT EXPECT OVERNIGHT TEMPS TO FALL MUCH BELOW
CURRENT DWPT TEMPS.

COLD FRONT PUSHING SOUTH THRU CNTRL OH/IN/PA TO CONTINUE TOWARDS KY
OVERNIGHT. THIS WILL KEEP THE THREAT OF STORMS IN THE FCST...
ESPECIALLY TOWARDS DAWN AND THEN TSTMS LIKELY ON THU WITH THE FOCUS
AROUND THE FRONTAL BNDRY. HOWEVER ANY PLACE AHEAD OF OR VERY CLOSE
BEHIND THE FRONT IS PRIME FOR CONVECTION DUE TO THE BNDRIES THAT HAVE
BEEN PUT DOWN TODAY. WILL KEEP A GOOD CHANCE FOR RAIN IN FCST TONIGHT
WITH LOW TEMPS IN THE LOWER 70S. THU WILL GET A 70 PERCENT CHANCE FOR
ADDITIONAL SLOW MOVING STORMS AND FLASH FLOODING WILL AGAIN BE A
CONCERN WITH HEAVY RAIN ON AREAS THAT GOT TOO MUCH RAIN TOO FAST
TODAY. CURRENTLY HAVE LIKELY POPS INTO THU NIGHT BUT WILL POSSIBLY
NEED TO LOWER THIS VALUE IF THE FRONT MAKES BETTER PROGRESS THRU THE
CWFA THAN EXPECTED. ONCE AGAIN THE HIGH DEWPOINTS WILL KEEP OVERNIGHT
LOWS IN THE LOWER 70S.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 217 PM EDT WED JUL 18 2012

THE EXTENDED FORECAST PERIOD WILL HIGHLIGHT LITTLE CHANGE IN THE
LONGWAVE PATTERN AS A DOMINANT RIDGE REMAINS IN THE WEST AND A
TROUGH IN THE EASTERN CONUS. DURING THE PERIOD...SHORTWAVES WILL
CONTINUE TO TRAVERSE ACROSS THE NORTHERN ROCKIES ALONG THE CANADIAN
BORDER AND THEN SOUTHEAST INTO THE UPPER OHIO VALLEY REGION. WITH
SEVERAL WAVES MOVING THROUGH THE OHIO VALLEY AND MID ATLANTIC STATES
DURING THE PERIOD...THE MODELS SEEM TO HAVE A DECENT HANDLE ON THE
LONG WAVE PATTERN. THERE ARE SOME DIFFERENCES ON TIMING WITH THE
WAVES IN THE SMALLER SCALE FEATURES BUT OVERALL A GENERAL BLEND OF
THE ALL MODELS BLEND SHOULD HANDLE THE FORECAST FAIRLY WELL. THE
PATTERN DOES SEEM TO SHIFT BY DAY 7 AS THE RIDGE DOES SLIDE EAST
GIVING A REPRIEVE IN THE WET PATTERN.

ON FRIDAY...A PASSING 500MB WAVE WILL PUSH A COLD FRONT THROUGH FROM
THE NORTHWEST WITH A GENERAL SLOWING OF THE FEATURE AS IT SLIDES
SOUTH. WITH SUPPORT FROM THE ALL MODEL BLEND...WILL RAMP DOWN POPS
BY SATURDAY AFTERNOON ACROSS THE AREA WITH SOME SLIGHT CHANCES ALONG
THE SOUTH BORDER AS IT DOES APPEAR THE FRONT WILL STALL OUT. BY
SUNDAY...THE AREA ALONG THE SURFACE BOUNDARY ALONG WITH AN INFLUX OF
MOISTURE FROM THE GULF AND SEVERAL WAVES TRAVELING THROUGH THE OHIO
VALLEY WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE
REST OF THE EXTENDED. THE ALL BLEND MODEL FORECAST SEEMED TO HAVE A
GOOD HANDLE ON THIS AND LITTLE CHANGES WERE MADE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 128 PM EDT WED JUL 18 2012

SCATTERED STORMS WILL CONTINUE THIS AFTERNOON ACROSS THE AREA. EXPECT
SOME TEMPO IFR UNDER THE STORMS HOWEVER TIMING IS STILL TOO UNCERTAIN
TO TRY AND PREDICT EXACTLY WHEN AND WHERE STORMS WILL FORM. THE MOST
LIKELY TIME WILL BE FROM 18-22Z. EXPECT SOME VALLEY FOG TO FORM
TONIGHT. WILL MOST LIKELY SEE SOME VLIFR AT SME AND LOZ WITH IFR
LIKELY AT JKL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DUSTY
LONG TERM....SHALLENBERGER
AVIATION...DUSTY
Hazardous weather outlook, Jul 18, 6:45 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
645 AM EDT WED JUL 18 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
645 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. SHOWERS AND STORMS
WILL BECOME SCATTERED TO NUMEROUS THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE
FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES LATE THIS AFTERNOON.
PROPER HYDRATION WILL BE VERY IMPORTANT TODAY...ESPECIALLY FOR THOSE
WORKING OUTSIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH TUESDAY...MAINLY DURING
THE AFTERNOON AND EVENING. SOME THUNDERSTORMS ON THURSDAY AFTERNOON
AND EVENING MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE
FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, Jul 18, 1:09 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
109 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      VIPER                   37.18N 83.15W
07/18/2012                   PERRY              KY   PUBLIC

            HOMES ON RT. 1165 ARE FLOODED.

&&

TBREWER
Local storm report, Jul 18, 1:12 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     FLASH FLOOD      CARR CREEK              37.23N 82.97W
07/18/2012                   KNOTT              KY   BROADCAST MEDIA

            HWY 160 CLOSED DUE TO HIGH WATER.

&&

TBREWER
Local storm report, Jul 18, 1:37 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
137 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      REDFOX                  37.22N 82.94W
07/18/2012                   KNOTT              KY   EMERGENCY MNGR

            EVACUATIONS STILL ONGOING IN REDFOX FROM PEOPLE TRAPPED
            IN HOMES AND CARS.

&&

ABE
Local storm report, Jul 18, 2:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      1 E MARROWBONE          37.37N 82.39W
07/18/2012                   PIKE               KY   EMERGENCY MNGR

            WATER OVER ROAD ON HARLESS CREEK.

&&

TBREWER
Local storm report, Jul 18, 2:23 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
223 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      2 E MARROWBONE          37.37N 82.38W
07/18/2012                   PIKE               KY   EMERGENCY MNGR

            WATER OVER ROAD AT ROAD JUNCTION.

&&

TBREWER
Local storm report, Jul 18, 2:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
233 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     EZEL                    37.89N 83.44W
07/18/2012                   MORGAN             KY   DEPT OF HIGHWAYS

            A FEW TREES BLOWN DOWN.

1045 AM     FLOOD            EZEL                    37.89N 83.44W
07/18/2012                   MORGAN             KY   DEPT OF HIGHWAYS

            MINOR FLOODING AND SOME DRIVEWAYS WASHED OUT.

&&

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:43 AM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Owsley, Perry2 hr
Jul 18, 5:52 AM EDTAreal Flood AdvisoryJKLBreathitt59 min
Jul 18, 6:01 AM EDTAreal Flood AdvisoryJKLBell51 min
Jul 18, 8:54 AM EDTSevere Thunderstorm WarningJKLBath, Fleming51 min
Jul 18, 9:38 AM EDTFlash Flood WarningJKLFleming3 hr
Jul 18, 10:53 AM EDTFlash Flood WarningJKLMenifee, Morgan, Rowan2 hr
Jul 18, 10:56 AM EDTFlash Flood WarningJKLBath2 hr
Jul 18, 10:58 AM EDTFlash Flood WarningJKLKnott, Leslie, Letcher, Perry5 hr
Jul 18, 12:39 PM EDTSevere Thunderstorm WarningJKLMartin, Pike51 min
Jul 18, 1:15 PM EDTFlash Flood WarningJKLMartin, Pike95 min
Jul 18, 1:37 PM EDTFlash Flood WarningJKLPike3 hr
Jul 18, 1:40 PM EDTFlash Flood WarningJKLBell, Knox, McCreary, Whitley3 hr
Jul 18, 2:08 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Whitley52 min
Jul 18, 3:16 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne22 min
Jul 18, 3:28 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne32 min
Jul 18, 3:35 PM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Floyd, Harlan, Johnson and 13 more52 hr
Jul 18, 6:20 PM EDTAreal Flood AdvisoryJKLBath, Fleming3 hr
Jul 18, 6:57 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.